I have had epilepsy since I was 12. I'm 34 now. I was on Depakote ER most of that time. The DRs thought I grew out of it for awhile and I was off it for 7 years from 21-28.
I experienced all of those side effects except the heart burn, but only at first. After awhile my body seemed to get used of the drug. I also gained weight on Depakote. That is the reason I am not on it now. I have back problems and the extra weight was brutal. Soon as as switched to Topamax (which has weight loss side effects) I lost the extra weight plus.
Seizure meds are tough. They all have very extreme side effects. I've been on 4 different ones and I found that over time my body would get used of the side effects. Depakote was definately one of the better ones for me.
Best of luck to you and your son.
How is your son? The usual side effects of Depakote ER according to WebMD include diarrhea, dizziness, drowsiness, hair loss, blurred/double vision, ringing in the ears, tremors, unsteadiness, or weight changes. This link may be helpful: http://www.webmd.com/drugs/drug-19881-Depakote+ER+Oral.aspx?printing=true#sideeffects
Take care and best regards.